Hail, Hinds
- When
- April 24, 11:10 AM CST to 11:12 AM CST
- Where
- Hinds County, Raymond
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -90.433
Penny sized hail covered the ground in and around Raymond.
32 hail, 12 flash flood, 6 thunderstorm wind, 4 tornado, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 5:59 AM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 ILL BE SENDING OUT A QUICK UPDATE TO INCLUDE MENTIONING OF SEVERE THUNDERSTORM WATCH NUMBER 154. NO OTHER CHANGES ARE EXPECTED AT THIS TIME. BUTTS ---------- PREVIOUS DISCUSSION ---------- 430 AM CDT THU APR 24 2003 FORECAST CHALLENGES THIS PACKAGE: SEVERE WEATHER/FLOODING POTENTIAL THROUGH FRIDAY A VERY ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE FORECAST AREA OVER THE NEXT 24 HOURS OR SO. THE LATEST SURFACE ANALYSIS HAS AN AREA OF SURFACE LOW PRESSURE BETWEEN GOODLAND AND DODGE CITY KANSAS. A WARM FRONT WAS LOCATED OVER OUR NECK OF THE WOODS FROM ABOUT TEXARKANA...SOUTHEAST TO ABOUT BROOKHAVEN...THEN TO NEAR THE CITY OF MOBILE. THE FINAL RESTING PLACE FOR THIS FRONT IS EXPECTED TO PLAY A ROLE IN SEVERE WEATHER DEVELOPMENT. AS EXPECTED...ROUND 1 HAS MOVED ALONG THE FRONTAL BOUNDARY. AREA RADARS SHOWS A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THE MISSISSIPPI RIVER...AS WELL AS OVER SOUTHWEST ARKANSAS/NORTHWEST LOUISIANA. PEEKING UPSTREAM...ROUND 2 HAS ALREADY BEGUN OVER SOUTH-CENTRAL KANSAS AND NORTHWEST OKLAHOMA. WELL DEAL WITH THIS ONE TODAY. LOCATED BETWEEN THE POLAR AND SUBTROPICAL BRANCHES OF THE JET STREAM...KINEMATIC FIELDS ARE EXPECTED TO INCREASE OVER THE FORECAST AREA THROUGH THE DAY. A 30 TO 50 KNOT LOW LEVEL JET WILL CONTINUE TO PUMP MOISTURE INTO THE REGION...PUSHING 850 MB THETA-E VALUES WELL ABOVE 325K. STEEPENED LAPSE RATES ARE EXPECTED TO BE IN PLACE...ESPECIALLY OVER OUR NORTHERN COUNTIES...AS MY ANALYSIS OF THE MODEL FIELDS SHOW SEVERAL THERMAL TROUGHS MOVING THROUGH THE MID-TROPOSPHERE. FORCING WILL BE PROVIDED BY THE APPROACH OF A SERIES OF STRONG UPPER-ATMOSPHERIC DISTURBANCES...THE WARM FRONT...AND APPROACH OF A DRYLINE-ISH FEATURE. GHCC MM5 DATA SHOWS FORECAST CAPE VALUES BETWEEN 1000 AND 3000 JOULES/KG (DEPENDING ON YOUR LOCATION) TODAY. IN ADDITION...MODEL FORECAST 0 TO 1 KM STORM-RELATIVE HELICITY VALUES ARE ABOUT 100... LFC HEIGHTS ARE LOWERING (ESPECIALLY OVER NORTHERN AREAS)...AND A MID-LEVEL DRY PUNCH WILL WORK ITS WAY INTO AREA BY AFTERNOON. THIS MORNINGS CONVECTION IS EXPECTED TO ACCOMPLISH TWO THINGS OVER THE AREA. ONE...ITLL REINFORCE THE WARM FRONT (OR...IT WONT ALLOW IT TO MOVE OUTTA HERE QUICKLY). AND TWO...ITS OUTFLOW BOUNDARIES WILL PROVIDE ADDITIONAL INITIATION POINTS FOR CONVECTION. POINT OF THE STORY...SEVERE WEATHER APPEARS TO BE A POSSIBILITY OVER THE ENTIRE AREA TODAY. PUTTING ALL THIS TOGETHER ON A LOCAL SEVERE WEATHER COMPOSITE CHART THIS MORNING...I FIND THE GREATEST RISK OF SEVERE WEATHER BETWEEN 700 AM AND MIDNIGHT WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE 20. ESPECIALLY IN THIS AREA...THE POSSIBILITY OF TORNADOES CANNOT BE RULED OUT. OTHER THAN THE SEVERE WEATHER RISK...GIVEN THE AMOUNT OF MOISTURE RETURN...PARTS OF THE AREA COULD SEE HEAVY RAINFALL AND FLOODING. AVERAGE RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES...WITH ISOLATED AMOUNTS UP TO 6 INCHES MAY BE SEEN THROUGH TOMORROW MORNING. THE CURRENT FLASH FLOOD WATCH AREA LOOKS TO BE IN FINE SHAPE...AND WILL NOT TWEAK. AFTER TODAY/TONIGHTS CONVECTION...WE BEGIN DRYING OUT AS THE ENTIRE STORM SYSTEM MOVES THROUGH THE AREA. HOWEVER...IT LOOKS LIKE THERE MAY BE ENOUGH SHALLOW MOISTURE TO COMBINE WITH LINGERING OUTFLOW BOUNDARIES...PLENTY OF INSTABILITY...AND THE COLD FRONT...TO ALLOW MORE STORMS TO DEVELOP BY AFTERNOON. GIVEN THE AMOUNT OF INSTABILITY...ISOLATED SEVERE STORMS COULD BE SEEN AGAIN. ANY OF THESE STORMS SHOULD DIMINISH FRIDAY NIGHT WITH WEAKENING INSTABILITY AND THE DYNAMICAL SUPPORT MOVING AWAY FROM THE AREA. DRY CONDITIONS SHOULD RETURN BY SATURDAY...AS RIDGING AGAIN TAKES CONTROL OF WEATHER CONDITIONS IN OUR AREA. NO CHANGES WERE MADE TO THE EXTENDED FORECAST. GRIDS ARE OUT. NUMBERS ARE BELOW. FCSTID = 10 JAN 77 63 80 53 / 80 90 90 20 MEI 77 62 80 53 / 80 90 90 30 .JAN... AR...NONE. LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026. MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074. BUTTS
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 659 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY. WEATHER DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON THROUGH MIDNIGHT. ...FLOODING... PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS. DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY. MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON AND EVENING OVER CENTRAL AND EAST SECTIONS OF MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT. UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55 AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN. SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS THE COLD FRONT FINALLY DRAGS EAST OF THE AREA. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM FERRIDAY LA 0.75 INCH HAIL
04/24/03 CONCORDIA REPORTED BY POLICE.The national radar mosaic for the moment the first event began.
32 hail, 12 flash flood, 6 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.
Penny sized hail covered the ground in and around Raymond.
A few trees were blown down.
Heavy rains caused several creeks and streams to flood.
Heavy rains caused a few streets to flood.
A few trees were blown down.
A few trees blown down.
Several rounds of thunderstorms and continuing heavy rain caused numerous streets to flood across the county.
A few trees were blown down.
A brief tornado touched down in Clinton and damaged a porch to a house, caused some shingle damage on a few homes and downed a few trees.
Several rounds of thunderstorms and continued heavy rain cause several roads to flood across Newton county. Several roads were washed out along with a few bridges.
Several rounds of thunderstorms and continued heavy rain cause several roads and streets to flood across Scott county.
Several rounds of thunderstorms and continued heavy rain caused significant flooding in Meridian. Several roads were covered with one to two feet of water. Many creeks were well out of their banks with a few buildings having water in them. Several roads and bridges were damaged. The high water caused portions of roads to be washed out.
Heavy rains, from several rounds of thunderstorms, caused several roads across Leake county to be flooded. A few roads were washed out due to the high water.
Heavy rains, from several rounds of thunderstorms, caused several roads across the Madison county to be covered with water.
This weak tornado downed several trees near the intersection of the Natchez Trace and highway 16.
Several rounds of thunderstorms produce heavy rain that flooded a few roads. Those roads had to be closed due to water covering them.
Heavy rain caused several roads across Kemper county to be closed.
Heavy rain caused some cars to be flooded around the coliseum. In addition to the flooded cars, a bridge was washed out in the county.
This strong tornado moved directly through downtown Brandon damaging or destroying several businesses, one school and dozens of homes. In addition to structural damage, hundreds of trees were snapped or uprooted as the tornado move to the NE.
Heavy rains, from several rounds of thunderstorms, cause several roads and streets to flood.
This tornado touched down and snapped or uprooted a few hundred trees as it moved E across central Kemper county.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349935, 5349939, 5349940, 5349941, 5349942, 5349944, 5349945, 5349946, 5349947, 5349936, 5349948, 5349949, 5349950, 5349951, 5349952, 5349953, 5349954, 5349955, 5349956, 5349957, 5349943, 5349958, 5349959, 5349960, 5350035, 5350036, 5350038, 5350039, 5350040, 5350041, 5350042, 5350154, 5350043, 5350037, 5349937, 5350044, 5350052, 5350053, 5350054, 5350055, and more.